Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 6, NWS Las Vegas, NV

January 28, 2020Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 28, 2020, 4:08 AM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It took effect at Jan 29, 2020, 11:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2020, 4:08 AM MST (11:08 UTC)
In effect from
Jan 29, 2020, 11:00 AM MST
Expired
Jan 29, 2020, 9:00 PM MST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3248 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS75 KVEF 281108
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
308 AM PST Tue Jan 28 2020

AZZ002-036-CAZ525>527-NVZ021-290000-
/O.NEW.KVEF.WI.Y.0006.200129T1800Z-200130T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Morongo Basin-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Morongo Valley, Yucca Valley, 
Twentynine Palms, Vidal Junction, Needles, Hoover Dam, 
and Laughlin
308 AM PST Tue Jan 28 2020 /408 AM MST Tue Jan 28 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM PST /11 AM MST/ TO 8 PM PST
/9 PM MST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ to 8 PM PST /9 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Strong crosswinds will create hazardous driving conditions and 
  blowing dust and sand may reduce visibilities to near zero for 
  brief periods of time. Boaters should use extreme caution when 
  venturing onto area lakes. Winds will make the lake water over 
  the open waters rough and hazardous...and may result in high 
  waves which could tip or swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. If boating...avoid the
open waters, stay close to shore or in protected areas.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
902 
WWUS75 KVEF 282159
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
159 PM PST Tue Jan 28 2020

AZZ002-036-CAZ525>527-NVZ021-291100-
/O.CON.KVEF.WI.Y.0006.200129T1800Z-200130T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Morongo Basin-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Morongo Valley, Yucca Valley, 
Twentynine Palms, Vidal Junction, Needles, Hoover Dam, 
and Laughlin
159 PM PST Tue Jan 28 2020 /259 PM MST Tue Jan 28 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/ TO
8 PM PST /9 PM MST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ to 8 PM PST /9 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds will create hazardous driving conditions on
  east west roads, and blowing dust and sand may reduce 
  visibilities to near zero for brief periods of time. Boaters 
  should use extreme caution when venturing onto area lakes. Winds
  will make the lake water over the open waters rough and 
  hazardous...and may result in high waves which could tip or 
  swamp smaller craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. If boating...avoid the
open waters, stay close to shore or in protected areas.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
550 
WWUS75 KVEF 291045
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
245 AM PST Wed Jan 29 2020

AZZ002-036-CAZ525>527-NVZ021-291830-
/O.CON.KVEF.WI.Y.0006.200129T1800Z-200130T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Morongo Basin-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Morongo Valley, Yucca Valley, 
Twentynine Palms, Vidal Junction, Needles, Hoover Dam, 
and Laughlin
245 AM PST Wed Jan 29 2020 /345 AM MST Wed Jan 29 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/
THIS MORNING TO 8 PM PST /9 PM MST/ THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ to 8 PM PST /9 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds will create hazardous driving conditions on
  east west roads, and blowing dust and sand may reduce
  visibilities to near zero for brief periods of time.

* ADDITIONAL DETAILS... Boaters should use extreme caution when 
  venturing onto area lakes. Winds will make the lake water over 
  the open waters rough and hazardous...and may result in high 
  waves which could tip or swamp smaller craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. If boating...avoid the
open waters, stay close to shore or in protected areas.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
873 
WWUS75 KVEF 291824
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1024 AM PST Wed Jan 29 2020

CAZ520-523-524-NVZ022-300400-
/O.EXA.KVEF.WI.Y.0006.000000T0000Z-200130T0400Z/
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-
Southern Clark County-
Including Bishop, Independence, Lone Pine, Olancha, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Primm, Searchlight, and Cal-Nev-Ari
1024 AM PST Wed Jan 29 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts over up to 50 mph 
  possible.

* WHERE...In Nevada, Southern Clark County. In California, Owens
  Valley south of Independence, Western Mojave Desert and Eastern
  Mojave Desert.

* WHEN...From 10 AM PST /11 AM MST/ to 8 PM PST /9 PM MST/ 
  Wednesday.

* IMPACTS...High profile vehicles will be susceptible to the
  strong wind gusts this afternoon and could be blown off the
  roadway or tipped over with the highest wind gusts. Some power
  lines or trees may be blown down as well. 

* ADDITIONAL DETAILS...Highest possible impact is possible along
  Highway 395 in Inyo County between Inyokern and Olancha. Wind
  gusts could exceed 60 mph at times and result in blown over
  semi-trucks and other high profile vehicles. Additionally,
  strong wind gusts along Interstate 15 including Mountain Pass
  and Barstow could see travel impacts including reduced
  visibility due to blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ002-036-CAZ525>527-NVZ021-300400-
/O.CON.KVEF.WI.Y.0006.000000T0000Z-200130T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Morongo Basin-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Morongo Valley, Yucca Valley, 
Twentynine Palms, Vidal Junction, Needles, Hoover Dam, 
and Laughlin
1024 AM PST Wed Jan 29 2020 /1124 AM MST Wed Jan 29 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST /9 PM MST/ THIS
EVENING...

* WHAT...North winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ to 8 PM PST /9 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds will create hazardous driving conditions on
  east west roads, and blowing dust and sand may reduce
  visibilities to near zero for brief periods of time.

* ADDITIONAL DETAILS...Dangerous boating conditions will be
  possible for Lake Mead and Lake Mohave as wind gusts over 40 mph
  will be possible and waves over 3 feet at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
598 
WWUS75 KVEF 300358
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
758 PM PST Wed Jan 29 2020

AZZ002-036-CAZ520-523>527-NVZ021-022-300500-
/O.EXP.KVEF.WI.Y.0006.000000T0000Z-200130T0400Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-
Morongo Basin-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Bishop, Independence, Lone Pine, Olancha, 
Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms,
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
758 PM PST Wed Jan 29 2020 /858 PM MST Wed Jan 29 2020/

...WIND ADVISORY WILL EXPIRE AT 8 PM PST /9 PM MST/ THIS
EVENING...

Wind gusts continue to subside this evening and gusts over 40 mph
are no longer expected. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:40 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Jan 27, 9:40 PM MST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
840 PM PST Mon Jan 27 2020

.SYNOPSIS...Dry weather is likely through the weekend. A potent
storm system will bring gusty north winds to much of the region
Wednesday and Thursday, and the winds will likely linger in the
Colorado River Valley into the weekend. Temperatures will be near to
slightly above normal through Thursday, then rise well above normal
over the weekend.
&&

.UPDATE...Mostly clear skies dominate the region this evening with
north winds quickly decoupling and trending light for most locales.
Expect a quiet night tonight and no updates are necessary.

-Outler-

&&

.DISCUSSION...Satellite loop showed clear to partly cloudy skies
areawide early this afternoon. Temperatures were well above late
January normals, and breezy northwest winds were occurring over much
of the region. Surface pressure gradient will relax this evening,
allowing the winds to settle down. Tuesday will be a quiet day, with
light winds and temperatures similar to today, and a thick slug of
high clouds passing overhead. Things get a bit more interesting
Tuesday night as a Pacific low pressure system reaches the Great
Basin and then deepens to our east on Wednesday. This will bring
gusty north winds to much of the region, with the strongest winds
likely on Wednesday, when Wind Advisories may be needed. The
strongest winds will likely be in the Colorado River Valley, where
gusty winds could persist through Friday or even Saturday. Since the
air behind this system is of Pacific origin, temperatures will not
drop much behind the cold front. A large dome of high pressure then
noses in from the Pacific Friday and Saturday, pushing temperatures
well above normal. The high pressure dome is short lived though, as
another storm system is forecast to reach our area on Monday,
bringing the potential for gusty winds and mountain showers.
&&

.AVIATION...For McCarran...Gusty north winds are expected to
continue through the rest of the afternoon before winds begin to
decrease by 00-01Z. Thereafter, expect light west to southwest winds
throughout the overnight period, generally remaining below 7 knots.
Light winds following typical diurnal directions are expected
through most of Tuesday. Some passing high clouds are expected today
with increased mid to high clouds expected by Tuesday afternoon.
Beyond the next 30 hours, gusty north winds associated with a cold
front are expected to begin overnight Wednesday with stronger winds
expected Wednesday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty north winds are expected to continue through the
rest of the afternoon across much of the region with sustained winds
of 15-20 kts and gusts to 25-30 knots. Strongest winds are expected
down the Colorado River Valley where winds to 25 knots and gusts to
35 knots are possible. By 02-03Z this evening, winds will decrease
and return to following typical diurnal directions through much of
Tuesday. Though, breezy north winds are expected to resume down the
Colorado River Valley tomorrow with gusts to 15-20 knots. Some
passing high clouds are expected today with increased mid to high
clouds expected by Tuesday afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to
report any significant weather or impacts according to standard
operating procedures.
&&

DISCUSSION...Morgan
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2020Wind Advisories in California, 2020Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.